Inventiones mathematicae

, Volume 171, Issue 2, pp 463–483 | Cite as

Intersections of polynomial orbits, and a dynamical Mordell–Lang conjecture

  • Dragos Ghioca
  • Thomas J. Tucker
  • Michael E. Zieve


We prove that if nonlinear complex polynomials of the same degree have orbits with infinite intersection, then the polynomials have a common iterate. We also prove a special case of a conjectured dynamical analogue of the Mordell–Lang conjecture.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    af Hällström, G.: Über halbvertauschbare Polynome. Acta Acad. Abo., Ser. B 21(2), 20 (1957)Google Scholar
  2. 2.
    Benedetto, R.: Heights and preperiodic points of polynomials over function fields. Int. Math. Res. Not. 62, 3855–3866 (2005)CrossRefMathSciNetGoogle Scholar
  3. 3.
    Bilu, Y.F., Brindza, B., Kirschenhofer, P., Pintér, Á., Tichy, R.F.: Diophantine equations and Bernoulli polynomials. Compos. Math. 131, 173–188 (2002)MATHCrossRefGoogle Scholar
  4. 4.
    Bilu, Y.F., Kulkarni, M., Sury, B.: The Diophantine equation x(x+1)...(x+(m-1))+r=y n. Acta Arith. 113, 303–308 (2004)MATHMathSciNetCrossRefGoogle Scholar
  5. 5.
    Bilu, Y.F., Tichy, R.F.: The Diophantine equation f(x)=g(y). Acta Arith. 95, 261–288 (2000)MATHMathSciNetGoogle Scholar
  6. 6.
    Call, G.S., Silverman, J.H.: Canonical heights on varieties with morphisms. Compos. Math. 89, 163–205 (1993)MATHMathSciNetGoogle Scholar
  7. 7.
    Denis, L.: Géométrie diophantienne sur les modules de Drinfeld. In: The Arithmetic of Function Fields (Columbus, OH, 1991), pp. 285–302. de Gruyter, Berlin, (1992)Google Scholar
  8. 8.
    Faltings, G.: The general case of S. Lang’s conjecture. In: Barsotti Symposium in Algebraic Geometry (Abano Terme, 1991). Perspect. Math., vol. 15, pp. 175–182. Academic Press, San Diego (1994)Google Scholar
  9. 9.
    Ghioca, D., Tucker, T.J.: A dynamical version of the Mordell–Lang conjecture for the additive group. Compos. Math., to appear (arXiv:0704.1333 [math.NT])Google Scholar
  10. 10.
    Ghioca, D., Tucker, T.J.: p-adic logarithms for polynomial dynamics. Submitted (arXiv:0705.4047 [math.NT])Google Scholar
  11. 11.
    Ghioca, D., Tucker, T.J.: Mordell–Lang and Skolem–Mahler–Lech theorems for endomorphisms of semiabelian varieties. Submitted (arXiv:0710.1669 [math.NT])Google Scholar
  12. 12.
    Lang, S.: Integral points on curves. Publ. Math., Inst. Hautes Étud. Sci. 6, 27–43 (1960)CrossRefGoogle Scholar
  13. 13.
    Lang, S.: Fundamentals of Diophantine Geometry. Springer, New York, (1983)MATHGoogle Scholar
  14. 14.
    Laurent, M.: Equations diophantiennes exponentielles. Invent. Math. 78, 299–327 (1984)MATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Levi, H.: Composite polynomials with coefficients in an arbitrary field of characteristic zero. Am. J. Math. 64, 389–400 (1942)MATHCrossRefGoogle Scholar
  16. 16.
    Müller, P., Zieve, M.: Ritt’s theorems on polynomial decomposition. In preparationGoogle Scholar
  17. 17.
    Raynaud, M.: Courbes sur une variété abélienne et points de torsion. Invent. Math. 71, 207–233 (1983)MATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Raynaud, M.: Sous-variétés d’une variété abélienne et points de torsion. In: Arithmetic and Geometry I. Progr. Math., vol. 35, pp. 327–352. Birkhäuser, Boston (1983)Google Scholar
  19. 19.
    Ritt, J.F.: On the iteration of rational functions. Trans. Am. Math. Soc. 21, 348–356 (1920)CrossRefMathSciNetMATHGoogle Scholar
  20. 20.
    Ritt, J.F.: Prime and composite polynomials. Trans. Am. Math. Soc. 23, 51–66 (1922)CrossRefMathSciNetMATHGoogle Scholar
  21. 21.
    Silverman, J.H.: Heights and the specialization map for families of abelian varieties. J. Reine Angew. Math. 342, 197–211 (1983)MATHMathSciNetGoogle Scholar
  22. 22.
    Schinzel, A.: Polynomials with Special Regard to Reducibility. Cambridge University Press, Cambridge (2000)MATHGoogle Scholar
  23. 23.
    Stoll, T., Tichy, R.F.: Diophantine equations involving general Meixner and Krawtchouk polynomials. Quaest. Math. 28, 105–115 (2005)MATHMathSciNetGoogle Scholar
  24. 24.
    Ullmo, U.: Positivité et discrétion des points algébriques des courbes. Ann. Math. (2) 147, 167–179 (1998)MATHCrossRefMathSciNetGoogle Scholar
  25. 25.
    Vojta, P.: Integral points on subvarieties of semiabelian varieties I. Invent. Math. 126, 133–181 (1996)MATHCrossRefMathSciNetGoogle Scholar
  26. 26.
    Zhang, S.: Equidistribution of small points on abelian varieties. Ann. Math. (2) 147, 159–165 (1998)MATHCrossRefGoogle Scholar
  27. 27.
    Zhang, S.: Distributions in algebraic dynamics. A tribute to Professor S.-S. Chern. Surv. Differ. Geom. 10, 381–430 (2006)Google Scholar

Copyright information

© Springer-Verlag 2007

Authors and Affiliations

  • Dragos Ghioca
    • 1
  • Thomas J. Tucker
    • 2
  • Michael E. Zieve
    • 3
  1. 1.Department of Mathematics & Computer ScienceUniversity of LethbridgeLethbridgeCanada
  2. 2.Department of MathematicsUniversity of RochesterRochesterUSA
  3. 3.Center for Communications ResearchPrincetonUSA

Personalised recommendations